Hail, Sheridan
- When
- June 15, 4:23 PM MST
- Where
- Sheridan County, 0.85 mi SE of Dayton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.870, -107.260
Quarter size hail was reported between Parkman and Dayton.
An isolated severe thunderstorm produced 1 inch diameter hail in Ranchester and Dayton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm produced 1 inch diameter hail in Ranchester and Dayton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 15, 2:27 PM MST, 1 hour 56 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
327 PM MDT Fri Jun 15 2018
.SHORT TERM...valid for Sat and Sun...
NE-SW oriented line of showers and isolated thunderstorms was
gradually moving E across the central zones this afternoon. The
line was supported by a 500 mb jet and energy moving through the
SW flow aloft. The strongest cell which moved off the NE Bighorns
at 1955Z was being affected by the strong shear aloft and was very
tilted over. CAPES were negligible over the forecast area, but
increased to the S in an area of CIN. Most of the forecast area
was clouded over with the exception of far SE MT. Cloud cover will
help inhibit strength of storms. That being said, precipitable
waters were over an inch over the line of storms and to it's E, so
main threat will be heavy rainfall. Precipitation will continue to
track E through the evening, so highest PoPs were E and S of KBIL.
Low-level flow becomes E tonight and continues into Saturday,
while jet divergence and SW flow continue aloft. Rainfall will
become widespread overnight, then start to lift N Sat. morning,
making for a somewhat drier Sat. afternoon. Some CAPE will be over
the SE zones in the afternoon and evening, so kept a chance of
thunderstorms in this area.
Received a report from MT DOT that the Beartooth Highway was
closed at Vista Point on the MT side this afternoon due to heavy
snowfall. Issued a Winter Weather Advisory for the Beartooth
Highway through noon MDT Saturday as temperatures and PoPs
supported more snowfall over the SW mountains.
SW flow continues Sat. night with precipitable waters of at least
an inch in the central and E zones. Had chance PoPs for this
period based on model QPF. More snow is possible at the high
elevations. Brief shortwave ridging builds into the area on
Sunday, then difluent flow overtakes the area Sun. night. Kept
scattered PoPs for both periods with low chances for thunder. It
will be cool on Sunday with highs in the 50s and 60s.
Issued an ESF for rivers W of KBIL which may approach FS sometime
next week. Arthur
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
Minimal changes for the extended forecast period, as the long
term continues to look wet and unsettled as an upper low is
progged to stall over the northern Great Basin for much of the
coming week. This will keep the region under southwest flow aloft,
bringing multiple waves of energy through the region. This will
combine with persistent easterly upslope flow, with a good tap to
Gulf moisture.
While periods of showers and thunderstorms are expected
throughout the extended forecast period, there is still
uncertainty in amounts and location of precip. High precipitation
totals continue to look possible, with with variable measured
precip, given the convective nature. Precipitation should all fall
as rain, with the exception of the tallest peaks in the
Beartooth/Absaroka mountains. Will continue to monitor what
appears to be an extended wet period for the area, and to what
affect the precipitation will have on area rivers.
As for temps, expect highs through the long term ranging from the
60s and 70s most days, with a gradual warming trend through the
period. Low temperatures are expected to be mainly in the 50s,
with a few upper 40s in the west. AAG
&&
.AVIATION...
In general, VFR to borderline MVFR from lowering CIGS will
prevail into tonight, with isolated to scattered showers and
thunderstorms across the region. Some stronger storms are possible
in extreme southeastern routes yet this evening. MVFR to IFR
conditions are possible with the showers/thunderstorm activity.
Additional shower activity is expected to overspread the region
overnight and persist through Saturday morning. Mountain
obscurations in rain and snow showers are expected through the
night. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 052/064 050/062 052/067 053/068 053/073 055/076 056/079
98/T 34/T 35/T 54/T 44/T 34/T 32/T
LVM 047/063 046/059 047/061 048/064 048/069 048/074 048/076
67/T 44/T 46/T 76/T 35/T 44/T 35/T
HDN 051/068 051/065 051/070 052/072 053/076 054/078 055/081
93/T 34/T 34/T 44/T 54/T 35/T 33/T
MLS 054/064 053/067 054/071 055/074 057/077 058/079 058/081
99/T 43/T 23/T 33/T 33/T 34/T 23/T
4BQ 053/071 054/064 052/070 052/073 054/076 056/079 057/080
87/T 64/T 33/T 33/T 44/T 34/T 33/T
BHK 051/064 051/066 049/069 051/073 052/076 054/078 055/079
99/T 43/T 22/T 11/B 22/T 34/T 33/T
SHR 050/072 050/062 049/068 051/071 051/073 052/075 052/076
83/T 55/T 45/T 44/T 54/T 34/T 45/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until noon MDT Saturday for
the Beartooth Highway FOR ZONE 67.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 1115 AM MDT Fri Jun 15 2018 MTZ028>042-056>058-063>068-WYZ098-099-151815- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 1115 AM MDT Fri Jun 15 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Potential for areas of heavy rainfall. * WHERE...Southern Montana and Northern Wyoming. * WHEN...This weekend through next week. * ADDITIONAL DETAILS...Unusually high moisture levels, and a slow moving storm system, will lead to waves of showers and thundestorms over several days. Periods of heavy rainfall is possible this weekend into early next week. The most likely timing for heavier showers looks to be tonight and Saturday and again Monday and Monday night. Although not every location will receive heavy rainfall, potential is there for 1 to 2 inches of rain to occur in the heavier showers. * ADDITIONAL HAZARD CONCERNS...River and stream rises, low land flooding and impacts to outdoor activities are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather.
Special Weather Statement
National Weather Service Billings MT
255 PM MDT FRI JUN 15 2018
MTZ038-WYZ099-152200-
Southern Big Horn MT-Sheridan Foothills WY-
255 PM MDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY...
At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Dayton, or 27 miles northwest of Sheridan, moving
northeast at 45 mph.
Dime size hail and winds in excess of 40 mph are possible with this
storm.
Locations impacted include...
Ranchester, Dayton, Lodge Grass, Wyola, Parkman, Tongue River
Reservoir, Kirby, Rosebud Battlefield Park and Northern Cheyenne
Indian Reservation.
LAT...LON 4485 10736 4521 10771 4551 10673 4535 10673
4535 10677 4518 10677 4518 10668 4493 10669
TIME...MOT...LOC 2054Z 238DEG 41KT 4507 10737
ReimerSpecial Weather Statement
National Weather Service Billings MT
436 PM MDT FRI JUN 15 2018
MTZ038-057-WYZ098-099-152330-
Northern Big Horn MT-Southern Big Horn MT-Sheridan Foothills WY-
Northeast Big Horn Mountains WY-
436 PM MDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY...
At 435 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles northwest of Dayton to 9 miles
northwest of Shell. Movement was northeast at 55 mph.
Dime size hail and winds in excess of 40 mph are possible with these
storms.
Locations impacted include...
Sheridan, Ranchester, Dayton, Lodge Grass, Granite Pass, Wyola,
Parkman, Tongue River Reservoir, Kirby, Rosebud Battlefield Park,
Burgess Junction and Northern Cheyenne Indian Reservation.
LAT...LON 4464 10750 4463 10752 4466 10752 4469 10759
4468 10767 4471 10769 4472 10774 4477 10775
4479 10783 4499 10788 4500 10793 4519 10786
4554 10673 4535 10673 4535 10677 4518 10677
4518 10673 4473 10673 4459 10739
TIME...MOT...LOC 2235Z 238DEG 48KT 4503 10759 4461 10794
ReimerThe Billings radar (KBLX), 152 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was reported between Parkman and Dayton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758485, 758482.